COLORADO SPRINGS — In July, an on-duty Fountain Police Officer began searching a suspect’s car.
As he worked, the Fountain Police Department reported, the officer became lightheaded. Within 20-30 seconds, a department spokesperson said, the officer was unconscious.
“He was brought to the ambulance and passed out again,” she said, noting the time the officer was unconscious lasted no longer than 10 seconds.
His symptoms were in line with what one could experience after being exposed to fentanyl, police said, so he was given two doses of Narcan in a span of about four minutes, and taken to the hospital.
Police confirmed a substance found in the suspect vehicle was fentanyl.
“It is unknown at this time whether the officer inhaled the drug or it was absorbed through his skin,” the spokesperson said. “His gloves and uniform tested positive for fentanyl.”
What isn’t clear is whether that officer had any level of fentanyl in his system.
“He was not tested,” FPD’s spokesperson said.
Robert Lam, MD, is an emergency physician with UCHealth.
“That’s a very uncommon way for an occupational exposure to happen. Where you see the patients that have the worst outcomes are those that actually ingest a drug of abuse,” Lam said.
And after that report was filed, questions over how the officer could have gotten sick began streaming into the newsroom.
“As someone who handles and ‘is exposed to’ fentanyl every day in my professional capacity please contact and get educated by a professional in the fields of Emergency Medicine (sic) or Toxicology (sic),” one Twitter user wrote. “The deliberate misinformation needs to stop.”
Another user agreed.
“Apparently the same dose that incapacitated the officer inside of thirty seconds did nothing to the driver/occupant of the suspect vehicle?” They wrote.
And dozens of similar comments followed.
According to the United States Drug Enforcement Administration (DEA), fentanyl has a legitimate medical use. The DEA says “fentanyl is a synthetic opioid typically used to treat patients with chronic severe pain or severe pain following surgery.
The administration says fentanyl is similar to morphine, “but about 100 times more potent.”
“Fentanyl has been a tool that we’ve used for quite awhile in the medical profession. It has a number of benefits,” Lam said. “It’s a great pain reliever, it is short-acting for the most part, and it doesn’t affect patients’ blood pressure.”
The DEA defines illicit fentanyl a bit differently, saying it’s “primarily manufactured in foreign clandestine labs and smuggled into the United States through Mexico.”
Another important difference between the two versions of fentanyl, is the way illicit fentanyl is “mixed in with other illicit drugs to increase the potency of the drug, sold as powders and nasal sprays, and increasingly pressed into pills made to look like legitimate prescription opioids.”
Lam said that’s been causing problems in the community.
“It’s been showing up in drugs of abuse. And the problem with it, when it shows up in drugs of abuse, is we don’t know the concentration. We know it’s extremely potent.
But that potency is based on ingestion.
“My full time job is to work with people who are currently using drugs and support that population,” said Corri Mercy, with the Southern Colorado Health Network. “I’ve spent a lot of time over the last year doing research about fentanyl and its effects and also listening to the things the folks that I work with are telling me.”
And she thinks the public should be educated over what it means to come into contact with fentanyl.
“We use the word ‘exposure,’ but you’re not really exposed to fentanyl the way that you would be exposed to a disease like HIV or COVID or something like that,” Mercy said. “That’s a really important distinction because we’re hearing that you can overdose just by touching a dollar bill that might have fentanyl powder on it, or by breathing it in – or these stories that we hear about police officers coming into contact with it.”
An overdose in those situations simply isn’t possible, she said.
And it’s concerning to know that this misinformation could result in a whole different set of problems.
“People who are using drugs deserve safety, dignity, and respect. Just like anybody else does,” Mercy said. “If you go to save somebody using Narcan, the chances of you experiencing an overdose because you were in contact with someone who’s used fentanyl is zero.”
But the Fountain Police Officer who was treated for fentanyl exposure did experience some sort of medical episode – as did, seemingly, other first responders who have posted videos online.
Mercy said she would not discount anyone’s experience, but that those episodes can probably be explained in another way.
“I think that in all of these situations something did occur with the individuals in the videos. I think the most probable thing is that, when you hear something like this – when you hear that on the job you could possibly encounter something that could take your life, you get anxious about it, you get stressed about it,” she said. “What other medical professionals have come out and said as well is the most likely explanation is that that individual experienced a panic attack or symptoms of anxiety.”
Check-ins with the Colorado Springs Police Department and the El Paso County Sheriff’s Office revealed none of their personnel have experienced symptoms of fentanyl exposure or overdose.
“Fentanyl must be introduced into the blood stream or a mucus membrane in order for an individual to feel any effect,” Mercy said. “So that specifically points to injection drug use or inhalation through snorting or smoking a specific substance. Just being in the room with it or being around it… there really is not a risk there.”